skip to main content
OSTI.GOV title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Differential antagonism of tetramethylenedisulfotetramine-induced seizures by agents acting at NMDA and GABA{sub A} receptors

Abstract

Tetramethylenedisulfotetramine (TMDT) is a highly lethal neuroactive rodenticide responsible for many accidental and intentional poisonings in mainland China. Ease of synthesis, water solubility, potency, and difficulty to treat make TMDT a potential weapon for terrorist activity. We characterized TMDT-induced convulsions and mortality in male C57BL/6 mice. TMDT (ip) produced a continuum of twitches, clonic, and tonic–clonic seizures decreasing in onset latency and increasing in severity with increasing dose; 0.4 mg/kg was 100% lethal. The NMDA antagonist, ketamine (35 mg/kg) injected ip immediately after the first TMDT-induced seizure, did not change number of tonic–clonic seizures or lethality, but increased the number of clonic seizures. Doubling the ketamine dose decreased tonic–clonic seizures and eliminated lethality through a 60 min observation period. Treating mice with another NMDA antagonist, MK-801, 0.5 or 1 mg/kg ip, showed similar effects as low and high doses of ketamine, respectively, and prevented lethality, converting status epilepticus EEG activity to isolated interictal discharges. Treatment with these agents 15 min prior to TMDT administration did not increase their effectiveness. Post-treatment with the GABA{sub A} receptor allosteric enhancer diazepam (5 mg/kg) greatly reduced seizure manifestations and prevented lethality 60 min post-TMDT, but ictal events were evident in EEG recordings and, hoursmore » post-treatment, mice experienced status epilepticus and died. Thus, TMDT is a highly potent and lethal convulsant for which single-dose benzodiazepine treatment is inadequate in managing electrographic seizures or lethality. Repeated benzodiazepine dosing or combined application of benzodiazepines and NMDA receptor antagonists is more likely to be effective in treating TMDT poisoning. -- Highlights: ► TMDT produces convulsions and lethality at low doses in mice. ► Diazepam pre- or post-treatments inhibit TMDT-induced convulsions and death. ► Ketamine and MK-801 display biphasic actions on TMDT seizures. ► Diazepam stops convulsions, but ictal EEG events persist to cause lethality hrs later. ► Diazepam repeat dose or paired with ketamine/MK-801 may more effectively block TMDT.« less

Authors:
 [1];  [2];  [3];  [2];  [2];  [3];  [2];  [3];  [2];  [2]
  1. Department of Environmental Health Science, School of Health Sciences and Practice, Institute of Public Health, New York Medical College, Valhalla, NY, 10595 (United States)
  2. (United States)
  3. Department of Cell Biology and Anatomy, New York Medical College, Valhalla, NY 10595 (United States)
Publication Date:
OSTI Identifier:
22215980
Resource Type:
Journal Article
Journal Name:
Toxicology and Applied Pharmacology
Additional Journal Information:
Journal Volume: 265; Journal Issue: 1; Other Information: Copyright (c) 2012 Elsevier Science B.V., Amsterdam, The Netherlands, All rights reserved.; Country of input: International Atomic Energy Agency (IAEA); Journal ID: ISSN 0041-008X
Country of Publication:
United States
Language:
English
Subject:
60 APPLIED LIFE SCIENCES; CELL PROLIFERATION; DOSES; MICE; MORTALITY; POISONING; RECEPTORS; SYNTHESIS; VULNERABILITY; WEAPONS

Citation Formats

Shakarjian, Michael P., E-mail: michael_shakarjian@nymc.edu, Department of Medicine, Division of Pulmonary and Critical Care Medicine, UMDNJ–Robert Wood Johnson Medical School, Piscataway, NJ 08854, Velíšková, Jana, E-mail: jana_veliskova@nymc.edu, Department of Obstetrics and Gynecology, New York Medical College, Valhalla, NY 10595, Department of Neurology, New York Medical College, Valhalla, NY 10595, Stanton, Patric K., E-mail: patric_stanton@nymc.edu, Department of Neurology, New York Medical College, Valhalla, NY 10595, Velíšek, Libor, E-mail: libor_velisek@nymc.edu, Department of Neurology, New York Medical College, Valhalla, NY 10595, and Department of Pediatrics, New York Medical College, Valhalla, NY 10595. Differential antagonism of tetramethylenedisulfotetramine-induced seizures by agents acting at NMDA and GABA{sub A} receptors. United States: N. p., 2012. Web. doi:10.1016/J.TAAP.2012.08.037.
Shakarjian, Michael P., E-mail: michael_shakarjian@nymc.edu, Department of Medicine, Division of Pulmonary and Critical Care Medicine, UMDNJ–Robert Wood Johnson Medical School, Piscataway, NJ 08854, Velíšková, Jana, E-mail: jana_veliskova@nymc.edu, Department of Obstetrics and Gynecology, New York Medical College, Valhalla, NY 10595, Department of Neurology, New York Medical College, Valhalla, NY 10595, Stanton, Patric K., E-mail: patric_stanton@nymc.edu, Department of Neurology, New York Medical College, Valhalla, NY 10595, Velíšek, Libor, E-mail: libor_velisek@nymc.edu, Department of Neurology, New York Medical College, Valhalla, NY 10595, & Department of Pediatrics, New York Medical College, Valhalla, NY 10595. Differential antagonism of tetramethylenedisulfotetramine-induced seizures by agents acting at NMDA and GABA{sub A} receptors. United States. doi:10.1016/J.TAAP.2012.08.037.
Shakarjian, Michael P., E-mail: michael_shakarjian@nymc.edu, Department of Medicine, Division of Pulmonary and Critical Care Medicine, UMDNJ–Robert Wood Johnson Medical School, Piscataway, NJ 08854, Velíšková, Jana, E-mail: jana_veliskova@nymc.edu, Department of Obstetrics and Gynecology, New York Medical College, Valhalla, NY 10595, Department of Neurology, New York Medical College, Valhalla, NY 10595, Stanton, Patric K., E-mail: patric_stanton@nymc.edu, Department of Neurology, New York Medical College, Valhalla, NY 10595, Velíšek, Libor, E-mail: libor_velisek@nymc.edu, Department of Neurology, New York Medical College, Valhalla, NY 10595, and Department of Pediatrics, New York Medical College, Valhalla, NY 10595. Thu . "Differential antagonism of tetramethylenedisulfotetramine-induced seizures by agents acting at NMDA and GABA{sub A} receptors". United States. doi:10.1016/J.TAAP.2012.08.037.
@article{osti_22215980,
title = {Differential antagonism of tetramethylenedisulfotetramine-induced seizures by agents acting at NMDA and GABA{sub A} receptors},
author = {Shakarjian, Michael P., E-mail: michael_shakarjian@nymc.edu and Department of Medicine, Division of Pulmonary and Critical Care Medicine, UMDNJ–Robert Wood Johnson Medical School, Piscataway, NJ 08854 and Velíšková, Jana, E-mail: jana_veliskova@nymc.edu and Department of Obstetrics and Gynecology, New York Medical College, Valhalla, NY 10595 and Department of Neurology, New York Medical College, Valhalla, NY 10595 and Stanton, Patric K., E-mail: patric_stanton@nymc.edu and Department of Neurology, New York Medical College, Valhalla, NY 10595 and Velíšek, Libor, E-mail: libor_velisek@nymc.edu and Department of Neurology, New York Medical College, Valhalla, NY 10595 and Department of Pediatrics, New York Medical College, Valhalla, NY 10595},
abstractNote = {Tetramethylenedisulfotetramine (TMDT) is a highly lethal neuroactive rodenticide responsible for many accidental and intentional poisonings in mainland China. Ease of synthesis, water solubility, potency, and difficulty to treat make TMDT a potential weapon for terrorist activity. We characterized TMDT-induced convulsions and mortality in male C57BL/6 mice. TMDT (ip) produced a continuum of twitches, clonic, and tonic–clonic seizures decreasing in onset latency and increasing in severity with increasing dose; 0.4 mg/kg was 100% lethal. The NMDA antagonist, ketamine (35 mg/kg) injected ip immediately after the first TMDT-induced seizure, did not change number of tonic–clonic seizures or lethality, but increased the number of clonic seizures. Doubling the ketamine dose decreased tonic–clonic seizures and eliminated lethality through a 60 min observation period. Treating mice with another NMDA antagonist, MK-801, 0.5 or 1 mg/kg ip, showed similar effects as low and high doses of ketamine, respectively, and prevented lethality, converting status epilepticus EEG activity to isolated interictal discharges. Treatment with these agents 15 min prior to TMDT administration did not increase their effectiveness. Post-treatment with the GABA{sub A} receptor allosteric enhancer diazepam (5 mg/kg) greatly reduced seizure manifestations and prevented lethality 60 min post-TMDT, but ictal events were evident in EEG recordings and, hours post-treatment, mice experienced status epilepticus and died. Thus, TMDT is a highly potent and lethal convulsant for which single-dose benzodiazepine treatment is inadequate in managing electrographic seizures or lethality. Repeated benzodiazepine dosing or combined application of benzodiazepines and NMDA receptor antagonists is more likely to be effective in treating TMDT poisoning. -- Highlights: ► TMDT produces convulsions and lethality at low doses in mice. ► Diazepam pre- or post-treatments inhibit TMDT-induced convulsions and death. ► Ketamine and MK-801 display biphasic actions on TMDT seizures. ► Diazepam stops convulsions, but ictal EEG events persist to cause lethality hrs later. ► Diazepam repeat dose or paired with ketamine/MK-801 may more effectively block TMDT.},
doi = {10.1016/J.TAAP.2012.08.037},
journal = {Toxicology and Applied Pharmacology},
issn = {0041-008X},
number = 1,
volume = 265,
place = {United States},
year = {2012},
month = {11}
}